Amoxicillin Rash

Amoxicillin is an antibiotic belonging to the penicillin family. It is used to treat bacterial infection and available in many forms like tablet, capsule, and oral suspension.


It is one of the medicines that causes rash to people who are sensitive to it. The rash is accompanied by other symptoms and usually disappear on their own without needing treatment. However, if the symptoms are unmanageable, then they should be addressed by a doctor (1).

Types of Amoxicillin Rash

  1. Hives (1) A hive is a raised, itchy bumps on the skin. It is white and sometimes red bumps that appear after several doses of amoxicillin. This type of allergic reaction can be dangerous. If you notice it, you have to call 911, especially if the patient shows signs of swelling and difficulty of breathing.
  2. Maculopapular rash (2) it is characterized by red and flat patches on the skin. It appears after three to ten days of taking amoxicillin.
  3. Exfoliative rash (2) It affects a particular part of the body but can also spread throughout the rest of the body.
  4. Purulent (1) A painful rash that involves infection of hair follicle.

Amoxicillin Rash Pictures

amoxicillin rash.image

Image 1 : Amoxicillin Rash
Picture Source : bp.blogspot.com

A severe amoxicillin rash at the back and upper parts of the body.figurePhoto 2 : A severe amoxicillin rash at the back and upper parts of the body
Image Source : www.primehealthchannel.com

Amoxicillin rash in an infant.picture

Image 3 : Amoxicillin rash in an infant (baby)
Picture Source : mddk.com

What are the Signs and Symptoms?

  • About 10% of children who were given amoxicillin experienced rash, which typically appears at the fifth day of taking the medication.
  • Sometimes, the patient will experience headache, fever, and chills.
  • The patient may suffer from nausea with or without vomiting.
  • The patient may experience body ache and flu-like symptoms.
  • Some patient experiencing amoxicillin rash may develop yeast infection. Serious infection could lead to swelling and hives in the mouth. The mouth has white patches and the tongue appears hairy. Vaginal yeast infection (3) may also appear as a side effect to amoxicillin.

Differentiating non-allergic Amoxicillin Rash from true Allergic reaction

It is important to know the difference between non-allergic amoxicillin rash and a true allergic reaction. Non-allergic amoxicillin rash looks like a small widespread pink spots in a symmetrical pattern.

Sometimes the rash is slightly raised and pink in color. The rashes appear after five to seven days of taking amoxicillin and commonly found on the chest, back, and abdomen. Sometimes the rash spreads to the arms, legs, and face.

The rash is not contagious and will disappear on its own. On the other hand, true allergy takes place if the onset of rash is sudden. The rash usually appears after an hour or two after taking amoxicillin. It is accompanied by hives, itching, and difficulty swallowing and breathing.

How long does Amoxicillin rash last ?

it can last for three to six days (3). Some patients have their rash for more than six days. It depends on the body’s tolerance to amoxicillin.

Who are at risk?

Amoxicillin rash is common to girls than boys. More than 65% of patients with mononucleosis experienced rash after taking amoxicillin. Patients with lymphatic leukemia are prone to developing rash after taking amoxicillin (5).

In patients with infectious mononucleosis

Infectious mononucleosis (10) is commonly caused by human y-herpes virus, the Epstein – Barr virus (EBV). It is predominant in children and young adults. During the infection, the patient may experience muscle and joint pain, fever, and cutaneous rash. About 69% of patient with infectious mononucleosis will experience rashes while on antibiotics, specifically amoxicillin. Rashes in patients with mononucleosis are considered non-allergic.

Is Amoxicillin Rash dangerous to your health?

Amoxicillin rashes are not dangerous (6). People, especially children who take amoxicillin and other drugs belonging to penicillin family experienced rash. The rash disappears on its own without requiring any treatment. However, it can be potentially dangerous if the rash is caused by an allergy. There is a tendency of developing anaphylactic reaction (5). The airway passages constrict, which leads to difficulty of breathing. If this is the case, then you have to discontinue the medication and ask for help.

Recommend Treatment Management

Rashes are not pleasing to the eyes. More so, if there are plenty of rashes along with other symptoms like fever and headache. For hives, you can treat it using over the counter medications like Benadryl (9).

As much as possible, you should avoid using other antibiotics unless prescribe by your doctor. In most cases, amoxicillin rash disappear on its own without requiring any treatment.

If the rash isn’t causing you any discomfort, then you can just leave it there until you finish the prescription of your doctor. After some time, the rash will eventually disappear. If the rash becomes itchy, to the point of making you feel uncomfortable, then you should consult your doctor (7). If the rashes are there for more than a week without any signs of improvement, then you have to contact your doctor.

Home Remedies

  • Drink enty ofpl water – Hydration is one of the essential keys to alleviating rash. By drinking plenty of water, the cells will be hydrated and at the same time be able to flush out toxins from the body. Water helps in removing bacteria-causing infection.
  • Oatmeal bath (9) An oatmeal bath is helpful in soothing the symptoms of amoxicillin rash. There are readily available oatmeal bath solution at the leading pharmacy and grocery stores. If you can’t find one in your area, then you can create your very own oatmeal bath. Just add a cup of oatmeal to a warm bath. Soak in the bathtub for half an hour to alleviate the symptoms and ease the discomfort.
  • Take antihistamine medication like Benadryl (8). It is helpful in the treatment management of rashes.
  • Avoid taking antibiotics without the prescription of your doctor (7). Discuss with your doctor other alternative medications for you to avoid amoxicillin rash in the future.
  • There are instances wherein the rash is accompanies by diarrhea and bloody stool. If you are experiencing such symptoms, then you have to stop taking the medication and inform your doctor right away. Watery and bloody stools (6) are signs that you are experiencing a more serious bacterial infection.
  • Drink plenty of water – Hydration is one of the essential keys to alleviating rash. By drinking plenty of water, the cells will be hydrated and at the same time be able to flush out toxins from the body. Water helps in removing bacteria-causing infection.
  • Oatmeal bath (9) An oatmeal bath is helpful in soothing the symptoms of amoxicillin rash. There are readily available oatmeal bath solution at the leading pharmacy and grocery stores. If you can’t find one in your area, then you can create your very own oatmeal bath. Just add a cup of oatmeal to a warm bath. Soak in the bathtub for half an hour to alleviate the symptoms and ease the discomfort.
  • Take antihistamine medication like Benadryl (8). It is helpful in the treatment management of rashes.
  • Avoid taking antibiotics without the prescription of your doctor (7). Discuss with your doctor other alternative medications for you to avoid amoxicillin rash in the future.
  • There are instances wherein the rash is accompanies by diarrhea and bloody stool. If you are experiencing such symptoms, then you have to stop taking the medication and inform your doctor right away. Watery and bloody stools (6) are signs that you are experiencing a more serious bacterial infection.

When should you see a doctor?

Amoxicillin rash isn’t life threatening. As a matter of fact, a lot of people are experiencing it whenever they are in the course of antibiotics like amoxicillin. The rashes will gradually disappear on their own once the medication is stopped.

If in any case, the rash becomes itchy and unmanageable, to the point of making you feel uncomfortable, then you should see your doctor. Usually, the doctor will recommend creams (9) to apply on the skin to relieve itching.

If the patient has hives or experiencing other symptoms like a wheezing sound, swelling, and difficulty of breathing, then you need to ask for medical help right away. It is such a life threatening scenario warranting an immediate medical attention. See your doctor is the rash becomes persistent even after finishing the course of antibiotics.

If the patient is a child, you have to carefully monitor for any signs of discomfort. Watch for any signs of unusual behaviour after taking the medication. If the child seems very unwell, then you have to immediately see a doctor, especially if the child has fever and diarrhea.

How to Prevent Amoxicillin Rash?

Amoxicillin rash can be prevented by informing the doctor about the medical history of the patient. Inform the doctor should you have any allergic reaction or rashes to any medicines. The doctor usually orders skin test to find out whether you have an allergy to a particular antibiotic (6).

References:

  1. http://www.aboutkidshealth.ca
  2. www.healthline.com
  3. www.md-health.com
  4. www.doctorshealthpress.com
  5. www.portlandpediatric.com
  6. www.newhealthguide.org
  7. https://www.ncbi.nlm.nih.gov
  8. www.primehealthchannel.com
  9. Your Child’s Health: The Parents’ One-Stop Reference Guide to: Symptoms, Emergencies, Common Illnesses, Behavior Problems, Healthy Development By Barton D. Schmitt
  10. www.omicsonline.org

Published by under Skin.
Article was last reviewed on March 7th, 2017.

Leave a Reply

Back to Top